Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 50, NWS La Crosse, WI

May 9, 2004Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 9, 2004, 10:47 PM CDT for Mower County, Minnesota. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2004, 10:47 PM CDT (03:47 UTC)
Expired
May 10, 2004, 12:00 AM CDT
In force
73 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Mower County, MN

The radar

The La Crosse radar (KARX), 124 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 7:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.8 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 903 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
903 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1798 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

585 
WUUS53 KARX 100347
SVRARX
MNC099-100500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1047 PM CDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOWER COUNTY IN SOUTHEAST MINNESOTA

* UNTIL MIDNIGHT CDT

* AT 1047 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
  SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...AND DAMAGING WINDS
  EXTENDING FROM 15 MILES NORTHEAST OF ROCHESTER TO 11 MILES
  NORTHEAST OF HAYWARD. THE SEVERE THUNDERSTORMS WERE MOVING EAST AT
  35 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  I 90 EXIT 175 AND I 90 EXIT 179 AROUND 1055 PM CDT...
  COUNTY ROADS 1 AND 15 AND I 90 EXIT 178B AROUND 1100 PM CDT...
  I 90 EXIT 183 AND SARGEANT AROUND 1105 PM CDT...
  COUNTY ROADS 1 AND 7 AND ROSE CREEK AROUND 1110 PM CDT...
  I 90 EXIT 187 AND I 90 EXIT 189 AROUND 1115 PM CDT...

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND
STAY AWAY FROM WINDOWS.

LAT...LON 4383 9268 4383 9304 4358 9304 4358 9246
          4382 9246

$$

THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:01 PM CDT, 7 hours 46 minutes earlier.

Area forecast discussion, May 9, 3:01 PM CDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
301 PM CDT SUN MAY 9 2004

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

FORECAST CONCERNS IN THE NEAR TERM ARE ON SEVERE WEATHER THREAT
TONIGHT. AFTER THAT PRECIPITATION CHANCES AND TEMPERATURES THROUGH
MID WEEK.

18Z SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE ACROSS NORTHEAST
SOUTH DAKOTA...WITH SURFACE WARM FRONT EXTENDING SOUTHEASTWARD
ACROSS CENTRAL AND SOUTHEAST MINNESOTA INTO CENTRAL WISCONSIN.
SURFACE COLD FRONT EXTENDS SOUTHWARD FROM LOW THROUGH SOUTH DAKOTA
INTO NEBRASKA. RADAR MOSAIC SHOWING CELLS BEGINNING TO FORM NEAR
TRIPLE POINT. VISIBLE SATELLITE IMAGERY SHOWS CUMULUS FIELD FORMING
ALONG THE WARM FRONT ACROSS CENTRAL MINNESOTA.

12Z 09MAY04 MODELS IN PRETTY GOOD AGREEMENT IN THE SHORT TERM. STILL
SOME QUESTION AS TO THE QPF...WITH THE MODELS DIFFERING
SOMEWHAT. OVERALL LEANING TOWARD THE ETA IN THE NEAR TERM...WITH MORE
INFLUENCE FROM THE GFS BEYOND 36 HOURS.

IN THE SHORT TERM...WARM FRONT WILL CONTINUE TO SURGE NORTHWARD
TONIGHT...WITH REMAINDER OF FORECAST AREA GETTING INTO THE WARM
SECTOR. WARM SECTOR HAS BECOME EXTREMELY UNSTABLE WITH CAPES AROUND
3000 J/KG AND VERY STEEP LAPSE RATES. CAP ALREADY BREAKING WITH CELL
DEVELOPMENT NEAR TRIPLE POINT IN WESTERN MINNESOTA. ACTIVITY WILL
LIKELY TO CONTINUE TO DEVELOP ALONG THE COLD FRONT AND ALONG AND TO
THE NORTH OF THE NORTHWARD MOVING WARM FRONT. DEEP LAYER SHEAR
ALONG BOUNDARY TO ENHANCE POTENTIAL FOR SUPER-CELLS THIS EVENING.
CURRENT MODERATE RISK OUT FOR THE WESTERN TWO THIRDS OF THE
FORECAST AREA LOOKS GOOD.

COLD FRONT TO APPROACH THE AREA LATE TONIGHT AND ACROSS THE FORECAST
AREA THROUGH THE MORNING HOURS ON MONDAY. WILL CONTINUE THE LIKELY
POPS FOR THIS TIME FRAME. FRONT WILL THEN PUSH SOUTH OF THE AREA
MONDAY NIGHT AND BE THE FOCUS FOR MORE CONVECTIVE ACTIVITY.

THE NEXT DISTURBANCE APPROACHES FROM THE WEST BY TUESDAY...AND THE
FRONT WILL RETURN NORTH AGAIN.  WILL MAINTAIN LOW POPS TUESDAY TO
ACCOUNT FOR THIS...BUT THE AREA SHOULD BE SAFE FROM CONVECTION
TUESDAY NIGHT.  THE NEXT COLD FRONT IS DUE IN FOR THE LATTER PART OF
WEDNESDAY.  HAVE LEFT RAIN CHANCES AS THEY WERE IN THE PREVIOUS
FORECAST.

GUIDANCE TEMPERATURES LOOK REASONABLE AND CLOSE TO PREVIOUS FORECAST
SO NO MAJOR CHANGES MADE.

.LONG TERM...THURSDAY THROUGH SUNDAY

OVERALL PATTERN TO REMAIN WITH TROUGH ACROSS THE WESTERN CONUS AND
RIDGING IN THE EAST. THUS KEEPING FORECAST AREA IN SOUTHWEST FLOW
ALOFT. FRONTAL BOUNDARY AND ASSOCIATED WAVE MOVES THROUGH ON
THURSDAY...WITH THE GFS THE MORE PROGRESSIVE MODEL VERSUS THE
ECMWF. LAST SEVERAL BOUNDARIES HAVE BEEN SLOWER THAN THE ECMWF AND
PREFER THIS SOLUTION...KEEPING POPS IN THROUGH THURSDAY NIGHT.
ANOTHER WAVE TO AFFECT THE AREA SATURDAY AND KEPT THE LOW POPS FROM
THE PREVIOUS FORECAST.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
WI...NONE.

&&

RABERDING
Hazardous weather outlook, May 9, 12:36 PM CDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1236 PM CDT SUN MAY 9 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-101100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS...
CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD...
NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN...
RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON...
WINONA
1236 PM CDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND NORTH OF A WARM FRONT
ACROSS NORTH CENTRAL AND CENTRAL WISCONSIN THIS AFTERNOON. A FEW OF
THESE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN THREAT WITH THESE
THUNDERSTORMS ARE LARGE HAIL AND POSSIBLY AN ISOLATED TORNADO.

AS THE CAP WEAKENS ACROSS SOUTHEAST MINNESOTA...WEST CENTRAL
AND SOUTHWEST WISCONSIN...AND NORTHEAST IOWA...SCATTERED
THUNDERSTORMS WILL DEVELOP AFTER 3 PM. THESE THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

A COLD FRONT WILL MOVE EAST THROUGH THE ENTIRE AREA TONIGHT.
AS THIS FRONT APPROACHES...THE THUNDERSTORMS WILL BECOME MORE
WIDESPREAD. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT WILL STILL BE LINGERING OVER SOUTHERN WISCONSIN AND
SOUTHERN IOWA ON MONDAY...WHICH WILL AGAIN SERVE AS THE MAIN FOCUS
FOR MORE THUNDERSTORM DEVELOPMENT. THERE IS A SLIGHT CHANCE THAT
SOME OF THE STORMS COULD BECOME SEVERE...WITH HAIL THE MAIN
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

BOYNE

In the hours before

Local storm report, May 9, 9:54 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
954 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0954 PM     FLASH FLOOD      NELSON                  44.42N 92.00W
05/09/2004                   BUFFALO            WI   FIRE DEPT/RESCUE

            TWO INCHES OF RAIN HAS FALLEN WITH DITCHES FULL OF WATER.

&&

SHEA
Local storm report, May 9, 10:19 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1019 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1016 PM     HAIL             6 N MANTORVILLE         44.15N 92.75W
05/09/2004  0.75 INCH        DODGE              MN   TRAINED SPOTTER

&&

SHEA
Local storm report, May 9, 10:22 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1022 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HAIL             2 W WEST CONCORD        44.15N 92.94W
05/09/2004  0.75 INCH        DODGE              MN   LAW ENFORCEMENT

&&

SHEA
Local storm report, May 9, 10:28 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1028 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1024 PM     HAIL             CONCORD                 44.15N 92.83W
05/09/2004  1.00 INCH        DODGE              MN   TRAINED SPOTTER

            HAIL THE SIZE OF QUARTERS.

1024 PM     FLASH FLOOD      NELSON                  44.42N 92.00W
05/09/2004                   BUFFALO            WI   FIRE DEPT/RESCUE

            NELSON FIRE DEPT IS NOW REPORTING 3.00 INCHES OF RAIN.

1026 PM     HAIL             1 NW DODGE CENTER       44.04N 92.86W
05/09/2004  0.75 INCH        DODGE              MN   FIRE DEPT/RESCUE

            WIND GUSTS ALSO UP TO 50 MPH.

&&

SHEA
Local storm report, May 9, 10:39 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1039 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1036 PM     HAIL             1 NW BYRON              44.04N 92.66W
05/09/2004  0.75 INCH        OLMSTED            MN   FIRE DEPT/RESCUE

&&

SHEA
Local storm report, May 9, 10:46 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1046 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1044 PM     HAIL             1 S DOUGLAS             44.10N 92.57W
05/09/2004  0.88 INCH        OLMSTED            MN   TRAINED SPOTTER

1044 PM     HAIL             POTSDAM                 44.16N 92.35W
05/09/2004  1.00 INCH        OLMSTED            MN   TRAINED SPOTTER

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:57 PM CDTSevere Thunderstorm WarningARXWabasha63 min
May 9, 9:10 PM CDTFlash Flood WarningARXWabasha4 hr
May 9, 10:01 PM CDTSevere Thunderstorm WarningARXWabasha59 min
May 9, 10:08 PM CDTSevere Thunderstorm WarningARXDodge, Olmsted67 min
May 9, 10:52 PM CDTSevere Thunderstorm WarningARXWinona68 min
May 9, 11:45 PM CDTSevere Thunderstorm WarningARXFillmore, Houston60 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.